In this blog post, we will discuss some medications that are known to cause weight gain, and explore why this happens.
March 16, 2023
Weight gain is a common side effect of many medications. In fact, some medications are known to cause significant weight gain, which can be problematic for people who are already struggling with obesity or other weight-related health issues. In this blog post, we will discuss some medications that are known to cause weight gain, and explore why this happens.
Medications That Cause Weight Gain:
Antidepressants: Many antidepressants are known to cause weight gain, including tricyclic antidepressants (TCA), monoamine oxidase inhibitors (MAOI), norepinephrine-dopamine reuptake inhibitors (NDRI), and more. According to a review article published in 2020, some medications for treating mood disorders have been known to cause weight gain, others weight loss, and some either weight gain or weight loss, depending on the duration of therapy (1). Below is a proposed mechanism from that study outlining various well-known antidepressants.
Figure 1. Proposed mechanisms of treatment-emergent weight gain for specific antidepressant classes, where green lines represent weight-loss or weight-neutral processes and red lines indicate processes of weight gain (1).
Antipsychotics: Antipsychotic medications are used to treat a variety of mental health conditions, including schizophrenia and bipolar disorder. However, they are also known to cause significant weight gain. One review article pooling several studies on antipsychotics and weight gain found that patients taking a common antipsychotic, olanzapine, had a mean weight gain after 1 year ranging somewhere between +2.7 kg and +18.1 kg (2). This weight gain is thought to be caused by drastic changes in metabolism and appetite.
Diabetes medications: Some medications used to treat diabetes, such as insulin and sulfonylureas, can cause weight gain. Insulin is a hormone that helps regulate blood sugar levels, but it can also cause the body to store excess fat. Sulfonylureas work by stimulating the pancreas to produce more insulin, which can also lead to weight gain. One observational study of patients on insulin for diabetes were found to gain an average of 5 kg during a several-year study (3).
Steroid hormones: Steroid medications, also known as corticosteroids, are commonly used to treat a variety of medical conditions such as asthma, arthritis, and autoimmune diseases. However, one of the side effects of these medications is weight gain. Steroids can cause an increase in appetite and fluid retention, leading to a buildup of fat and water weight. Additionally, steroids can affect the way the body metabolizes glucose, leading to insulin resistance and an increased risk of diabetes. The amount of weight gain can vary depending on the dose and duration of steroid use, as well as individual factors such as age and genetics.
Many medications affect the way the body processes food and energy, leading to increased hunger and a slower metabolism. This can cause patients to consume more calories than they burn, leading to weight gain. Another factor that can contribute to medication-related weight gain is hormonal changes. Certain medications can alter the levels of hormones such as insulin, cortisol, and leptin, which can affect how the body stores and uses fat. For example, insulin helps the body absorb and store glucose (sugar) from the bloodstream, but it can also cause the body to store excess fat. Cortisol is a stress hormone that can increase appetite and cause the body to store fat around the abdomen. Leptin is a hormone that regulates hunger and metabolism, and its levels can be altered by certain medications.
What Can You Do About Medication-Related Weight Gain?
If you are taking a medication that is causing weight gain, it is important to talk to your healthcare provider. They may be able to switch you to a different medication that does not cause weight gain, or adjust the dose of your current medication. In some cases, lifestyle changes such as a different diet and increased exercise can help mitigate the effects of medication-related weight gain.
It is also important to note that not all medications will cause weight gain in all patients. Some people may be more susceptible to weight gain due to genetics or other factors, and some medications may have a greater impact on weight than others. If you are concerned about medication-related weight gain, it is important to discuss your concerns with your healthcare provider. If you want to be connected with a physician who is an expert on medications that may help with weight loss, visit us at Mochi Health.
Gill H, Gill B, El-Halabi S, et al. Antidepressant Medications and Weight Change: A Narrative Review. Obesity (Silver Spring). 2020;28(11):2064-2072. doi:10.1002/oby.22969
Alonso-Pedrero L, Bes-Rastrollo M, Marti A. Effects of antidepressant and antipsychotic use on weight gain: A systematic review. Obes Rev. 2019;20(12):1680-1690. doi:10.1111/obr.12934
King P, Peacock I, Donnelly R. The UK prospective diabetes study (UKPDS): clinical and therapeutic implications for type 2 diabetes. Br J Clin Pharmacol. 1999;48(5):643-648. doi:10.1046/j.1365-2125.1999.00092.x
Dr. Eva Shelton, M.D.
Harvard Medical School, Brigham and Women's Hospital